Aa
A
A
Close
Avatar_universal
Help with the interpretation of BUN, creatinine, ratio and change in medication?
Hi. Please help me interpret these results. 92 year old female had been previously diagnose with right sided heart failure some 4-5 years ago. Though mostly asymptomatic with just occasional rises in BP, her main problem is her severely swelling feet. She's on antihypertensive (amlodepine) and low dose hydrochlorthiazide. Her BUN, creatinine, SGOT, SGPT, sodium and potassium were taken and they were all normal, thus she was started with aldactone 2 weeks ago. Repeat blood exams were taken (for some reason sodium and potassium were not included) - this time BUN is 10.3 mmol/L (ref value - 2.5 to 6.5); creatinine was 1.3 mg/dl (ref value - 0.7 to 1.5). This reading shows a markedly elevated BUN and a normal creatinine. Patient seems asymptomatic and the bipedal elema radically increased; in fact patient felt asymptomatic and was happy with the cosmetic results (three years of having a feet that looked like it has elephantiasis). Isn't this a normal BUN-crea ratio? (which means that kidney function isn't exactly compromised?) Aldactone has been discontinued for now. If BUN is elevated and creatinine is within normal, isn't this merely a case of dehydration? I would appreciate your opinion on this case. Were trying to get her back to the lab for her sodium and potassium ASAP because Na and K are important to assess metab imbalance. Any suggestions for medications? Only the aldactone has been discontrinued. Please help. Thanks.
Cancel
3 Answers
Page 1 of 1
Avatar_universal
Just a correction... she's been on losartan, not amlodepine; and her bipedal edema has almost completely subsided. Thanks
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Hello and hope you are doing well.

If the creatinine is normal and the BUN is raised, it is due to dehydration. She could have been on fluid restriction due to the pedal edema. Aldactone too could have caused the dehydration. Stopping the aldactone and taking fluids will help to normalize the BUN values. Pedal edema. hepatomegaly and raised jugular venous pulse are usually indicative of right heart failure. Measures to control the heart failure will prevent pedal edema. Please discuss this with your doctor am sure he will provide further assistance.

Hope this helped and do keep us posted.
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Thank you very much for the reply. Aldactone was discontinued although she's very happy because the bipedal edema has almost subsided. Advised increase fluids already. We're waiting for her to go back to the labs for repeat BUN, creatinine, sodium and potassium. Will update once we get the results. Thanks again. :)
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Your Answer
Avatar_universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Help with the interpretation of BUN, creatinine, ratio and change in medication?
Submit Answer
A
A
Blank
BloodPressure Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
1363339_tn?1338774653
Blank
1363339_tn?1338774653
Blank
diianna commented on rumpled's status
Feb 01
16682065_tn?1450491174
Blank
012516
Jan 26 by crb1487
Congestive Heart Failure Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank